R029

A case of insulin dependent diabetes following insulinoma treatment.

D Sennik (ST6 Diabetes & Endocrine), J Mogford (ST1 Diabetes & Endocrine),

S. Cummins (Consultant Oncologist), V Hordern (Consultant Diabetes & Endocrine), D.Russell-Jones (Consultant Diabetes & Endocrine).

Abstract: We present the case of Mr BB, a 59 year old man who was investigated for weight loss and a raised ALT. An ultrasound scan of the abdomen was suggestive of liver metastases. A subsequent computed tomography (CT) scan confirmed this and also showed a primary tumour at the uncinate process of the pancreas. Biopsy showed poorly differentiated carcinoma which was initially thought to be metastatic pancreatic adenocarcinoma. The patient was seen in oncology clinic and a decision made to commence palliative chemotherapy.

Before this could be commenced, Mr BB had two early morning episodes of confusion and disorientation. The ambulance service paramedics recorded a low capillary blood glucose (CBG) level of <1.5. His symptoms resolved after treatment with oral glucose gel and sugary drinks and he was admitted to hospital for investigation and an endocrine opinion sought.

Following endocrine advice, a prolonged fast was commenced. Symptomatic hypoglycaemia was demonstrated after a few hours and biochemical results confirmed low serum glucose with detectable insulin and C-Peptide levels (Glucose 2.7 mmol/L, Insulin 1015 pmol/L, C-Peptide 1618 pmol/L). Pro-insulin levels were elevated at 1160 pmol/L and a sulphonylurea screen was negative. A clinical diagnosis of metastatic insulinoma was made and this was subsequently confirmed on review of the histology.

Mr BB was already on Dexamethasone treatment prescribed by the oncologists. He was commenced on Diazoxide, taught how to self-monitor CBG levels and advised to eat frequent meals containing complex carbohydrates. Blood glucose levels were much improved. However, he was readmitted with hypoglycaemia a few days later and treatment with somatostatin analogue (Octreotide) was commenced. Following discussion at their multidisciplinary team meeting (MDT) the oncologists commenced chemotherapy with Folinic acid, 5-Fluorouracil, Cisplatin and Streptozocin.

Interestingly, two weeks later, Mr BB then noted hyperglycaemia. Despite weaning and stopping his Diazoxide and weaning his Dexamethasone dose, his blood sugars remained elevated between 8-20 mmol/L. A diagnosis of insulin dependent diabetes secondary to chemotherapy for insulinoma treatment was made. The decision was made to commence twice daily biphasic insulin and slowly uptitrate the dose to control his blood glucose levels.

This case highlights the difficulties in insulinoma management and the importance of managing cases within a MDT setting. In Mr BBs case the unusual management of his insulinoma post chemotherapy with insulin allowed him to maintain his independence and preserve the best possible quality of life.